RM BRENNAN1, MA LONERGAN1
1Illawarra Shoalhaven Local Health District (ISLHD), Renal Service, NSW, Australia
Aim: Etanercept has been associated with the formation of autoantibodies including ANA, dsDNA, anticardiolipin antibodies, as well as lupus like syndrome, cutaneous leukocytoclastic, and ANCA associated vasculitis and glomerulonephritis. This case is an alert that the onset of renal impairment following Etanercept can be abrupt and early after commencement of therapy.
Background: 79-year-old woman after 3 doses of Etanercept (last 10 days prior to admission) presented with one week history of non-bloody diarrhoea, vomiting, shortness of breath, cough productive of pink sputum, oliguria, rose coloured urine and a non-blanching macular rash on her legs to the groin. The fourth dose of Etanercept was withheld.
Her blood pressure on admission was 180/100mmHg with pulse 126 bpm, RR 39 and O2 saturation on room air 98%. She was febrile 37^5C. Urine analysis showed blood and protein +++, leukocytes +, negative nitrites, with granular casts present. She had crackles to the mid zones.
Her creatinine was 232umol/L on admission and Hb 77g/L with blister like cells present. Haemolysis and G6P deficiency excluded. Vasculitic screen negative except for RhFactor 122, low C4, IgM paraprotein 1.5g/L and cryoglobulins positive 1%. A CT scan excluded pulmonary haemorrhage and hydronephrosis. Blood and stool cultures negative.
Her urgent renal biopsy showed a diffuse endocapillary proliferative glomerulonephritis but no acute cellular crescents, necrotising lesions or vasculitis. 2+ granular staining for IgM, kappa and lambda in the capillary loops. This was consistent with an Etanercept related glomerulonephritis.
She was managed conservatively without immunosuppression. Her creatinine peaked at 319umol/L and was 119umol/L on discharge. Her Hb was 96g/L.
She has been advised not to have Etanercept or other antiTNF agents for treatment of her rheumatoid arthritis.